Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Jack 27514

how to prevent HAIR THINNING while on ACCUTANE?

I'm on wk 4 of Accutane and my hair has been thinning since wk 1.

This sucks!

Anyone know how I can minimize hair thinning?

Should I take showers less frequently?

Is there a particular shampoo to use?

PLEASE....any advice is appreciated!

I'm so desperate cry.gif

Share this post


Link to post
Share on other sites

It will grow back once you stop. According to my derm, there is nothing you can do.

If it makes you feel better, I'm clogging my drain with every shower.

Share this post


Link to post
Share on other sites

Accutane related hair thinning would not occur from week 1. It takes time for it to develop, and it often doesn't manifest until the course has been over for a few months. So either your hair is thinning from some other cause, or you are obssessing and attributing thinning to what is actually normal hairloss. Remember that it's normal to lose 100 hairs a day, which looks like an awful lot if you are paying attention to it.

Share this post


Link to post
Share on other sites

Beentheredonethat, thanks for your reply. I've perused many of your posts on

Accutane and hair loss and you seem very well-informed.

I understand that hair thinning is symptomatic of Accutane (for those unlucky few)

and that it starts a few mths into the course. (I guess this condition is common,

and hair suppossedly regrows once the course is done.)

But I know for sure that my hair is thinning because of Accutane---

although I'm only on wk 4! My parents are in their mid 50s and have a good head

of hair. My bro who's a few yrs older has a thick head of hair. So genetic isnt

the factor, I dont think.

Maybe I'm one of those rare cases? :( I visit the derm in 2 days, and I seriously

want to discontinue my Accutane treatment.

But only after 3 wks, my face has CLEARED considerably!

I'm so torn. I dont know what to do!

Any one went thru a similar experience? What did you do? Did you regret your decision?

How do you minimize hair thinning?

HELP!!!

Share this post


Link to post
Share on other sites

plz guys.. I aleady clog my shower with hair and i didnt even start accutane yet.I do have alot of hair long thick and curly.Im hoping tane wont do tooo much damage.

Share this post


Link to post
Share on other sites

If you are talking about breakage due to dryness, that could begin as soon as the scalp became unusually dry, and can be controlled by minimizing shampooing, heat styling, chemical coloring, perming, or straightening, conditioning regularly, and using a leave-in conditioner.

If the hair is literally falling out of the follicle intact, not breaking off, then all the conditioner in the world won't help. The best way to minimize this type of hairloss is to use lower doses/shorter courses. Have you examined the hairs? Are the roots still attached to the hairs, or not? Have you actually collected a day's worth of hairs and counted them? It seems awfully common that people suddenly focus on hairloss and think they are losing way too much hair, when in reality they are loosing a normal amount, the same amount they have always lost but they never noticed because they weren't focused on it. It's also possible that something else actually caused the hairloss and the timing is purely coincidental. There are many things that can cause this type of loss - it would be more common in women, particularly after pregnancy or stopping hormonal birth control, but could also be caused in both genders by dietary changes, emotional stresses, that sort of thing.

Share this post


Link to post
Share on other sites

Thanks for your reply.

Sorry, just to be clear, you think I should wash, shampoo, condition, etc...my hair less frequently?

I kinda tried that, but the results were unclear.

I didnt wash my hair for several days last week, but when I finally did, all hell broke loose.

All the hair that had fallen off but were still on my head fell off at one time. Scared the

crap out of me! :(

The hair is falling off at the root. Is that bad? Does this mean the hair wont regrow?

I'm almost 100% sure that Accutane triggered this hair thinning. And IT IS THINNING, unfortunately.

It's definitely not a figment of my imagination. My lifestyle hasn't

changed one bit for the past few mths, except for Accutane. So Accutane's the culprit.

Share this post


Link to post
Share on other sites

When you examine the hairs, are the roots still attached? They look like little white balls at the base. What's your daily count?

Yes, the roots are still attached.

Before Acc, I shed maybe 10-20 a day. Now, it's around 50- 100 a day.

Maybe more. Maybe less. I dont know. I'm in self denial.

Maybe 50- 100 doesnt sound like it's a big deal, but I have a thin head of hair as it is.

And my hair was one of my best assets. So this blows big time.

Thank you so much Beentheredonethat!

Share this post


Link to post
Share on other sites

I really don't mean to offend or upset you, but 50 to 100 hairs a day is a PERFECTLY NORMAL amount of hairloss.

But, going with it for the moment - if you look closely can you see a lot of very short hairs near the scalp? Do you see thinning at the scalp? If so, has anyone other than you noticed? Is it forming bald spots or shedding across the scalp evenly? Is it following a typical male or female baldness pattern?

Share this post


Link to post
Share on other sites

I'm on wk 4 of Accutane and my hair has been thinning since wk 1.

I'm going with beentheredonethat on this one, its all you buddy. There is no way it would have had a noticable affect on your hair since the first week of treatment. I'll refer you to wikipedia for advice.

Share this post


Link to post
Share on other sites

I'm on wk 4 of Accutane and my hair has been thinning since wk 1.

I'm going with beentheredonethat on this one, its all you buddy. There is no way it would have had a noticable affect on your hair since the first week of treatment. I'll refer you to wikipedia for advice.

Spezza- That's really mean. Who are you to say that there is "no way". Are you a physician or pharamacist? Why don't you bottle up your "expert" opinion and shove it where the sun don't shine. Wishing you major hairloss so you can see how it feels you a-hole.

Jack- I truly emphathize with you. I am in the same boat and I know I am not paranoid about this very real side effect that is 100% attributed to accutane. My hair is falling out at the root as well in clumps and I have diffuse thinning throughout with noticable baldness at my hair part.

I have been worked up to rule out any other causes: thyroid panel, thyroid antibodies, lupus, Fe, serum ferritin.

It is the accutane. It is afterall a toxic drug. I do have hope that my hair will return at the end of treatment.

I offer you support and I wish you the best with whatever you decide to do.

Share this post


Link to post
Share on other sites

Jenna, thank you so much for your support. I really appreciate it.

I'm sorry to hear that your hair is thinning.

It sucks that ppl like us have to choose between clear skin

and a healthy head of hair. But whatever, life's unfair sometimes, I guess.

Anyhow, I really hope your hair stops thinning and whatever

hair that has fallen out will regrow when you complete the course.

I wish I was hypochondriac regarding my hairloss, since that would mean that

it's all in my head. But that's not the case. Even my derm noticed thinning hair

when she ran her fingers over my head 2 days ago.

I've decided to discontinue the Acc course and now take on Dan's CSR.

BP has kept my acne at bay in the past. Hopefully, it'll bring my acne

to a manageable level again. Soon.

God Bless! :angel:

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×